Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 266, NWS Dodge City, KS

September 8, 20164 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 8, 2016, 4:03 PM CDT for 4 counties in Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2016, 4:03 PM CDT (21:03 UTC)
Expired
Sep 8, 2016, 5:00 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:40 PM CDTHAIL 12 Wnw Croft, KS.
Sep 8, 5:06 PM CDTTSTM WND GST 584 Nnw Coats, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS53 KDDC 082103
SVRDDC
KSC007-033-097-151-082200-
/O.NEW.KDDC.SV.W.0266.160908T2103Z-160908T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 403 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
  BELVIDERE...OR 17 MILES NORTHEAST OF COLDWATER...MOVING EAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COATS...SUN CITY...BELVIDERE AND CROFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3732 9920 3752 9919 3761 9876 3736 9876
TIME...MOT...LOC 2103Z 249DEG 22KT 3740 9906 

HAIL...1.25IN
WIND...60MPH
 
$$

KRUSE
2 follow-up statements
054 
WWUS53 KDDC 082114
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT THU SEP 8 2016

KSC033-082124-
/O.CAN.KDDC.SV.W.0266.000000T0000Z-160908T2200Z/
COMANCHE KS-
414 PM CDT THU SEP 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COMANCHE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3739 9919 3752 9919 3761 9876 3739 9876
TIME...MOT...LOC 2114Z 246DEG 26KT 3745 9904 

$$

KSC007-097-151-082200-
/O.CON.KDDC.SV.W.0266.000000T0000Z-160908T2200Z/
PRATT KS-BARBER KS-KIOWA KS-
414 PM CDT THU SEP 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN PRATT...NORTHWESTERN BARBER AND SOUTHEASTERN KIOWA
COUNTIES...

AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELVIDERE...OR
17 MILES SOUTHEAST OF GREENSBURG...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COATS...BELVIDERE AND CROFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3739 9919 3752 9919 3761 9876 3739 9876
TIME...MOT...LOC 2114Z 246DEG 26KT 3745 9904 

HAIL...1.00IN
WIND...60MPH
 
$$

KRUSE
250 
WWUS53 KDDC 082133
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT THU SEP 8 2016

KSC007-097-151-082200-
/O.CON.KDDC.SV.W.0266.000000T0000Z-160908T2200Z/
PRATT KS-BARBER KS-KIOWA KS-
433 PM CDT THU SEP 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN PRATT...NORTHWESTERN BARBER AND EAST CENTRAL KIOWA
COUNTIES...

AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROFT...OR 15
MILES SOUTHWEST OF PRATT...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COATS...BELVIDERE AND CROFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3742 9907 3753 9914 3761 9876 3746 9876
TIME...MOT...LOC 2133Z 241DEG 18KT 3750 9896 

HAIL...1.00IN
WIND...60MPH
 
$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:18 PM CDT, 45 minutes earlier.

Area forecast discussion, Sep 8, 3:18 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
318 PM CDT THU SEP 8 2016

.SYNOPSIS...
Issued at 233 PM CDT Thu Sep 8 2016

A weak upper level trough was situated across the western plains
today; and ample low to mid level tropical moisture was in place.
A weak frontal boundary was situated across southern Kansas. South
of this front from Pratt and Ashland southward, temperatures were
in the lower 90s with dewpoints in the upper 60s to lower 70s,
along with moderate surface based CAPE values. Sunshine
was increasing even north of this boundary as far north as Dodge
City. However, on the cool side of the boundary, convective
inhibition was stronger.

A strong shortwave trough over the northern Rockies will progress
rapidly eastward, helping to sweep a cold front through western
Kansas on Friday. Surface high pressure will build into western
Kansas behind the associated cold front by Saturday morning.

Lee troughing will develop Sunday and persist into Monday ahead
of the next strong upper level trough digging into the Rockies.
Meanwhile, a northern stream upper level trough will push another
cold front through western Kansas by late Monday. The upper
level trough over the Rockies is expected to slow down and
close off by Tuesday, and then only slowly meander eastward toward
the high plains by next Thursday.

&&

.SHORT TERM...(This evening through Friday)
Issued at 233 PM CDT Thu Sep 8 2016

Thunderstorms are expected to develop along the aforementioned
surface front this afternoon and then propagate southeastward
through this evening. The best chance of storms will be
in the counties bordering Oklahoma. These storms may be marginally
severe with hail as large as quarters and wind gusts to 60 mph.
Thunderstorms are expected to develop along a cold front
Friday afternoon, with the best chances along a corridor
from Larned to Medicine Lodge where the front will be
arriving after peak daytime heating. These storms may also be
marginally severe with hail as large as quarter size and wind
gusts to 60 mph. Lows tonight are expected to be in the
60s to lower 70s. Highs Friday should reach into the lower 90s
well ahead of the front in south central Kansas, with mid 80s
near Scott City where the front will arrive a little earlier.

.LONG TERM...(Friday night through Thursday)
Issued at 233 PM CDT Thu Sep 8 2016

Cooler temperatures can be expected in the wake of the front
Saturday with lows in the lower to middle 50s and highs in the
mid to upper 70s. Warmer highs in the 80s can be expected for
Sunday and Monday as lee troughing develops along with south
winds. There is a chance of thunderstorms along and ahead of the
next cold front from Monday afternoon into early Tuesday. Much cooler
air will arrive in the wake of the front by Tuesday. Cloudy and
cool weather can be expected mid to late next week as upper level
troughing slowly moves across the Rockies and surface high
pressure wedges southward ahead of the trough. Elevated showers
and thunderstorms are possible in the cool air over southwestern
Kansas Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu Sep 8 2016

Light southeast winds will persist as a weak upper level
disturbance passes across the region. Thunderstorms will probably
be south of the TAF sites this afternoon and evening along a weak
frontal boundary. VFR conditions will persist at DDC/GCK and
conditions should improve to VFR at KHYS by 20z with daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  53  77 /  20  30  30   0
GCK  65  86  52  78 /  20  10   0   0
EHA  63  89  51  77 /  10  20  10   0
LBL  65  90  55  77 /  20  20  20   0
HYS  66  85  51  76 /  20  30  10   0
P28  71  93  59  79 /  60  60  70   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Sep 8, 3:40 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU SEP 8 2016

KSZ030-031-043>046-061>066-074>081-084>090-092045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT THU SEP 8 2016 /240 PM MDT THU SEP 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO
PRATT. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO
LIBERAL. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON
INTO EARLY TUESDAY. IT IS TOO EARLY TO TELL WHETHER THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 10 PM ALONG
AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:27 PM CDTSpecial Weather StatementDDCBarber33 min
Sep 8, 4:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt50 min
Sep 8, 4:59 PM CDTSpecial Weather StatementDDCBarber46 min
Sep 8, 4:59 PM CDTSevere Thunderstorm WarningDDCPratt61 min
Sep 8, 5:11 PM CDTSpecial Weather StatementDDCBarber34 min
Sep 8, 5:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford50 min
Sep 8, 5:59 PM CDTSpecial Weather StatementDDCStafford46 min
Sep 8, 6:00 PM CDTSpecial Weather StatementDDCEdwards45 min
Sep 8, 6:50 PM CDTSpecial Weather StatementDDCStafford40 min
Sep 8, 6:56 PM CDTSpecial Weather StatementDDCBarber49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.